What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 22, 2:47 PM EST, 33 minutes earlier.
Area forecast discussion, Jul 22, 2:47 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
347 PM EDT Sun Jul 22 2018
.SYNOPSIS...
The area will remain in between high pressure offshore and low
pressure to the west and southwest through mid to late week.
Associated warm and moist southerly flow will produce above
normal chances for showers and thunderstorms through at least
Thursday.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 330 PM Sunday...Only widely scattered to scattered
convection expected for the bulk of the evening as water vapor
loops shows plentiful dry air rotating into the region from the
southwest. Well-defined shortwave on water vapor imagery
crossing the Tennessee Valley will continue to move ESE and will
likely enhance convective development later tonight into the
morning hours of Monday. Precipitable water is forecast to
increase to over 2 inches by early Monday and the NSSL-WRF and
HRRR models have strong signals for the development of training
cells which could lead to an enhanced flood threat Monday
morning. After collaboration with surrounding offices, decided
to hold off on a Flash Flood Watch for now, but one may be
needed later on tonight. Most the coastal sections are under a
"Slight" risk of excessive rainfall tonight and Monday with a
"Marginal" severe threat this evening. With moderate shear and
decent instability, any developing storms could become strong to
severe, but believe coverage will be minimal until late
tonight, when the heavy rain threat increases. Warm and muggy
temperatures in the low/mid 70s expected overnight.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
As of 335 PM Sunday...A plume of deep moisture with SSE/S low-
level flow, coupled with a stalled frontal boundary, will set
the stage for a wet day on Monday. Will have likely to
categorical PoPs for Monday as waves of showers and
thunderstorms develop and move from south to north through the
day. With precipitable water values above 2 inches and training
likely, some localized heavy rainfall amounts will be possible.
Cloud cover and rain will hold max temperatures in the lower 80s
in most areas for Monday.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 300 AM Sunday...A warm and moist southerly flow will
persist through this week due to lingering low pressure to the
west and high pressure over the western Atlantic Ocean, leading
to unsettled weather conditions from through much of next week.
Monday Night through Wednesday...Deep, warm, and moist
southerly flow will persist through much of the upcoming week
between broad low pressure aloft over the Deep South states and
western Atlantic high pressure. This pattern is conducive for
widespread showers and thunderstorms, most widespread during
peak heating and when periodic shortwaves move through mean flow
aloft. Timing of midlevel features remains the unknown at this
time. The highest chances for rain will be roughly Monday Night
through Wednesday when channeled vorticity sets up over Eastern
NC with an elongated axis of very high PWATs stretching from
the tropical western Atlantic Ocean. Given persistence amongst
guidance over the past several runs, have increased PoPs
slightly during this time frame, with the potential for 2 to 5
inches of rainfall, highest closer to the coast, Monday night
through Wednesday. Will continue to highlight flood potential in
HWO. While moisture will be abundant, instability and shear
will be marginal for supporting widespread severe convection;
thus expect diurnally-driven isolated severe storm potential
each afternoon.
Thursday through Saturday...The persistent upper trough to our
west finally fills and shifts northeast from the Deep South
states towards the Mid-Atlantic, with high pressure continuing
offshore. Another deep trough digs into the northern Great Lakes
region, which will shift the moisture advection from S/SE to
southwesterly. Expect convection to be more diurnally focused
each day with a more typical summertime pattern.
Temperatures Monday Night through Wednesday will be a few
degrees below climatological normals, ranging from highs in the
mid to upper 80s inland with low to mid 80s for the coast. Temps
will rise to average late July temperatures by Thursday through
the weekend. Minimum temps will range from the low to mid 70s
throughout the week.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Short Term /through 18Z Monday/...
As of 200 PM Sunday...VFR continues this afternoon into the
evening. Some showers and tsra ongoing in the vicinity of PGV
this afternoon but should stay north of the airfield. Mid-level
dry slot will otherwise prevent scattered to broken coverage of
convection until later tonight as southerly flow brings deep
moisture into the area. Brief periods of sub-VFR are likely with
directly impacted sites.
Long Term /Monday Night through Friday/...
As of 300 AM Saturday...Periodic Sub-VFR conditions are
expected through Thursday as an unsettled pattern develops
across Eastern NC. Southerly flow will persist through much of
next week. Lowered ceilings and visibilities will be more likely
Monday night through Wednesday, then during the overnight hours
for locations that receive precipitation and that can become
calm/decouple prior to sunrise early each morning.
&&
.MARINE...
Short Term /Tonight and Monday/...
As of 345 PM Sunday...Winds continue to increase at mid-
afternoon with most of the platforms reporting southerly winds
in the 15-25 knot winds. South winds of 15-25 knots will
continue through Monday with a few gusts to 30 knots. Seas have
been slow to respond as current observations showing 4-5 feet,
but all wave guidance showing seas building to 5-9 later tonight
and through the day Monday. No changes needed to current
advisories.
Long Term /Monday Night through Friday/...
As of 345 AM Sunday...SCA conditions expected to start the week
with SE winds 15-25 kt and seas 5-8 ft. Low end SCA conditions
are expected over the waters from Tuesday through Thursday when
moderate S/SW winds 10-20 kt develop between low pressure well
west of the waters and high pressure across the western Atlantic
Ocean, producing 4 to 6 ft seas, highest for the outer fringes
of the coastal waters. While boating conditions will be poor for
most of the period, conditions will be exacerbated by a
prolonged period of showers and thunderstorms from approximately
Monday night through Wednesday. Winds and seas will eventually
fall below SCA levels by late week.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 5 AM EDT Tuesday for AMZ135.
Small Craft Advisory until 9 PM EDT Thursday for AMZ150-152-
154-156-158.
&&
SYNOPSIS...CTC
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...DAG
AVIATION...DAG/MS
MARINE...DAG/CTCHazardous weather outlook, Jul 22, 2:20 PM EST, 1 hour before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
320 PM EDT Sun Jul 22 2018
NCZ029-044-079-090-091-231930-
Martin-Pitt-Greene-Duplin-Lenoir-
320 PM EDT Sun Jul 22 2018
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...This Afternoon and Tonight.
Locally strong thunderstorms will develop later this evening and
tonight. The stronger storms may produce localized heavy rainfall
which could produce minor flooding of low-lying areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A prolonged period of unsettled weather will linger into midweek.
Periods of heavy rain with localized flooding is possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ095-103-104-231930-
Carteret-Outer Banks Dare-Outer Banks Hyde-
320 PM EDT Sun Jul 22 2018
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Rip Current Risk.
Locally strong thunderstorms will develop later this evening and
tonight. The stronger storms may produce localized heavy rainfall
which could produce minor flooding of low-lying areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A prolonged period of unsettled weather will linger into midweek.
Periods of heavy rain with localized flooding is possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ045>047-080-081-092>094-231930-
Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Jones-Craven-
Pamlico-
320 PM EDT Sun Jul 22 2018
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...This Afternoon and Tonight.
Locally strong thunderstorms will develop later this evening and
tonight. The stronger storms may produce localized heavy rainfall
which could produce minor flooding of low-lying areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A prolonged period of unsettled weather will linger into midweek.
Periods of heavy rain with localized flooding is possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ098-231930-
Onslow-
320 PM EDT Sun Jul 22 2018
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Rip Current Risk.
Locally strong thunderstorms will develop later this evening and
tonight. The stronger storms may produce localized heavy rainfall
which could produce minor flooding of low-lying areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A prolonged period of unsettled weather will linger into midweek.
Periods of heavy rain with localized flooding is possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
11
In the hours before
Local storm report, Jul 22, 11:10 AM EST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1210 PM EDT SUN JUL 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1133 AM WATER SPOUT 2 E PORTSMOUTH VILLAGE 35.07N 76.03W
07/22/2018 AMZ135 NC PUBLIC
WATERSPOUT REPORTED OVER PORTSMOUTH ISLAND
BY THE OCRACOKE FERRY.
&&
MSSpecial weather statement, Jul 22, 12:09 PM EST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
109 PM EDT SUN JUL 22 2018
NCZ029-044-221800-
Martin-Pitt-
109 PM EDT SUN JUL 22 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN PITT AND
NORTHWESTERN MARTIN COUNTIES...
At 108 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Robersonville to near Bruce.
Movement was northeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Greenville, Williamston, Farmville, Bethel, Robersonville, Bruce,
Gold Point, Hamilton, Oak City, Parmele, Everetts, Falkland and
Hassell.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3601 7721 3597 7719 3595 7720 3593 7719
3594 7713 3593 7712 3593 7709 3594 7705
3593 7703 3588 7703 3558 7757 3572 7760
3576 7752 3580 7747 3581 7742 3583 7739
3582 7735 3591 7734 3598 7739 3604 7729
TIME...MOT...LOC 1708Z 205DEG 15KT 3580 7727 3567 7753
27Special weather statement, Jul 22, 12:54 PM EST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
154 PM EDT SUN JUL 22 2018
NCZ029-044-221830-
Martin-Pitt-
154 PM EDT SUN JUL 22 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PITT AND
NORTHWESTERN MARTIN COUNTIES...
At 153 PM EDT, a strong thunderstorm was located near Bethel, or 12
miles east of Tarboro, moving northeast at 20 mph.
Winds gusts 40 to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Bethel, Robersonville, Gold Point, Hamilton, Oak City, Parmele and
Hassell.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3606 7732 3601 7721 3599 7721 3599 7720
3597 7719 3596 7720 3596 7719 3595 7720
3593 7718 3594 7716 3593 7714 3577 7728
3582 7741 3583 7739 3582 7735 3591 7734
3600 7741 3607 7733
TIME...MOT...LOC 1753Z 212DEG 19KT 3586 7734
27Special weather statement, Jul 22, 2:17 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
317 PM EDT SUN JUL 22 2018
NCZ044-079-090-091-222000-
Greene-Lenoir-Duplin-Pitt-
317 PM EDT SUN JUL 22 2018
...A STRONG THUNDERSTORM WILL AFFECT LENOIR...SOUTHEASTERN GREENE...
SOUTHERN PITT AND NORTHEASTERN DUPLIN COUNTIES...
At 316 PM EDT, a strong thunderstorm was located near Deep Run, or 7
miles south of La Grange, moving northeast at 25 mph.
Winds gusts of 30 to 40 mph and half inch hail are possible with
this storm.
Locations impacted include...
Kinston, La Grange, Grifton, Snow Hill, Deep Run, Dawson, Graingers,
Institute, Kinston Regional Jetport, Hookerton and Sandy Bottom.
Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans,
potted plants, lawn furniture and other light outdoor objects.
LAT...LON 3518 7783 3527 7783 3550 7767 3537 7743
3508 7770 3517 7787
TIME...MOT...LOC 1916Z 213DEG 28KT 3520 7775
27Special weather statement, Jul 22, 3:04 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
404 PM EDT SUN JUL 22 2018
NCZ044-079-091-222045-
Greene-Lenoir-Pitt-
404 PM EDT SUN JUL 22 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LENOIR...GREENE AND
SOUTHWESTERN PITT COUNTIES...
At 403 PM EDT, a strong thunderstorm was located over Dawson, or near
Kinston, moving northeast at 25 mph.
Winds gusts of 40 to 50 mph and half inch hail are possible with
this storm.
Locations impacted include...
Greenville, Kinston, Winterville, Ayden, Farmville, La Grange,
Grifton, Snow Hill, Bell Arthur, Dawson, Ormondsville, Maury,
Graingers, Institute, Jason, Roundtree, Lizzie, East Carolina
University, Dowdy Ficklen Stadium and Kinston Regional Jetport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3522 7759 3532 7782 3571 7759 3558 7728
TIME...MOT...LOC 2003Z 213DEG 49KT 3534 7766
27